Alert archive / Missouri / River Flood Warnings in 2023
River Flood Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Aug 2, 2023, 9:52 AM CDT for Chariton County, Macon County, Missouri. It took effect at Aug 2, 2023, 9:15 PM CDT. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2023, 9:52 AM CDT (14:52 UTC)
- In effect from
- Aug 2, 2023, 9:15 PM CDT
- Expired
- Aug 2, 2023, 8:55 PM CDT
- In force
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Chariton County, MO, Macon County, MO
The radar
The Pleasant Hill radar (KEAX), 161 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Prairie Hill (PRIM7). The gauge peaked at 9.27 ft at Aug 2, 2023, 7:00 PM CDT.
- Action stage
- 10 ft
- Minor stage
- 15 ft
- Moderate stage
- 19 ft
- Major stage
- 21 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06905500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
579
WGUS43 KEAX 021452
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
952 AM CDT Wed Aug 2 2023
...The National Weather Service in Pleasant Hill MO has issued a
Flood Warning for the following rivers in Missouri...
Chariton River near Prairie Hill affecting Chariton and Macon
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
This product along with additional weather and stream information is
available at www.weather.gov/kc/.
MOC041-121-031500-
/O.NEW.KEAX.FL.W.0009.230803T0215Z-230804T0715Z/
/PRIM7.1.ER.230803T0215Z.230803T0600Z.230803T0715Z.UU/
952 AM CDT Wed Aug 2 2023
...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY
MORNING...
* WHAT...Minor flooding is forecast.
* WHERE...Chariton River near Prairie Hill.
* WHEN...From this evening to early Friday morning.
* IMPACTS...At 15.0 feet, Fields along the river begin to flood.
* ADDITIONAL DETAILS...
- At 8:45 AM CDT Wednesday the stage was 2.9 feet.
- Forecast...The river is expected to rise above flood stage
late this evening to a crest of 15.5 feet just after midnight
tonight. It will then fall below flood stage just after
midnight tonight.
- Flood stage is 15.0 feet.
- http://www.weather.gov/safety/flood
&&
Fld Obs Forecasts
Location Stg Stg Day/Time Wed Thu Fri
1pm 1pm 1pm
Chariton River
Prairie Hill 15.0 2.9 Wed 8am 7.8 10.4 2.6
&&
LAT...LON 3997 9273 3997 9261 3960 9268 3927 9290
3933 9299
$$
Kurtz1 follow-up statement
542
WGUS83 KEAX 030155
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
855 PM CDT Wed Aug 2 2023
...The Flood Warning is cancelled for the following rivers in
Missouri...
Chariton River near Prairie Hill affecting Macon and Chariton
Counties.
MOC041-121-030300-
/O.CAN.KEAX.FL.W.0009.230803T0215Z-230803T0155Z/
/PRIM7.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
855 PM CDT Wed Aug 2 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Chariton River near Prairie Hill.
* ADDITIONAL DETAILS...
- At 8:45 PM CDT Wednesday the stage was 9.1 feet.
- Forecast...The river is expected to fall to 1.3 feet Monday
evening.
- http://www.weather.gov/safety/flood
&&
Fld Obs Forecasts
Location Stg Stg Day/Time Thu Fri Sat
1am 1am 1am
Chariton River
Prairie Hill 15.0 9.1 Wed 8pm 8.2 3.3 1.7
&&
LAT...LON 3997 9273 3997 9261 3960 9268 3927 9290
3933 9299
$$
CDBWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Aug 2, 6:01 AM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 2, 6:01 AM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
601 AM CDT Wed Aug 2 2023
.Discussion...
Issued at 316 AM CDT WED AUG 2 2023
Key Message:
- Thunderstorms with intense rainfall are ongoing from north
central through central Missouri.
- Dangerous heat expected to build north today with heat indices
of ranging from 105 to 110 across the southwestern quarter of
the forecast area, including the KC metro.
- Additional strong to severe thunderstorms possible this
afternoon and evening.
As of 07Z, thunderstorms are ongoing across north central to
northeastern and central Missouri. This is occurring on the nose of
southwesterly low-level jet intersecting an elevated boundary
within an environment characterized by 2000 J/kg of MUCAPE,
effective bulk shear of 30-45 kts, and precipitable water values
nearing 2.2". Upper-level winds are nearly parallel to the elevated
boundary and as a result, just like last night, storms initiate
northwest, track to the southeast, and train over the same areas.
With the extremely high precipitable water values, the storms
have been extremely efficient rainfall producers. MRMS
precipitation estimates are already nearing 4" through Sullivan
county as of 07Z. We will likely see a swath of 4-8" through the
northeastern sections of the forecast area and likely see some
localized 10" amounts. Flash flooding is very likely, if not
ongoing, in this area this morning. From famine to feast for
rainfall for areas that have been hardest hit by the ongoing
drought conditions.
To the south and west of this rainfall, very hot and humid
conditions are expected. Yesterday afternoon may have foretold the
heat the area is likely to see today. The pattern is essentially
shifted to the northeast by up about one to two counties. This
suggest Linn county, Kansas will see temperatures around 102 with
near 100 degree readings in the southern KC metro. With dewpoints
in the middle 70s heat index values will range from around 100 to
105 across the north side of the KC metro to 110 on the southern
side of the advisory. The northern tier of counties within the
current heat advisory are the most uncertain. With our latest
temperatures forecast to be several degrees cooler due to cloud
cover and possible showers/storms, heat index values top out
around 100. Given the uncertainty with temperatures and if cloud
cover can erode, like it did today in the KC area, my plan is to
keep the advisory going, even though there is a chance it won't
hit criteria. If skies clear out, they'll likely soar into the
100-105 range the KC area did yesterday.
The other concern for today is the potential for new convection to
develop during the afternoon and evening hours. This looks like it
would develop on a boundary ahead of an MCV moving into the area
from convection over the Plains. If this occurs, there will be
potentially extreme CAPE with SBCAPE values between 4000 and 5000
J/kg at peak heating. This will occur within a strongly sheared
environment with 40 to 50 kts of 0-6km shear. This environment will
support supercells initially before a transition to a more linear
mode. Given the potential for supercells, all severe hazards will be
in play, including tornadoes, before transitioning to primarily a
wind threat.
Beyond today, the upper ridge broadens out and gets shunted
southward through the end of the week. This keeps the bulk of the
heat south of the area into southern Kansas and Missouri. This shift
in the pattern will also keep precipitation chances going with
westerly upper-level flow. A stronger shortwave trough will move
through the area next week and that will usher in a cooler and
drier airmass next week. Forecast highs look to be about 5 to
possibly 10 degrees below normal next week with dewpoints in the
low to mid 60s vs the mid to even upper 70s we've seen the last
few days.
&&
.Aviation...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 558 AM CDT WED AUG 2 2023
Active aviation forecast this morning, with scattered
thunderstorms slowly building into the KC Metro area at the
beginning of the TAF period. Given the scattered nature of
activity, will start out with VCTS and BKN VFR ceilings. Current
expectations is for this activity to end through late morning,
with VFR BKN ceilings persisting for the remainder of the day.
Southeast winds will shift more southwest this afternoon. There is
a chance for storms to develop again this afternoon, but currently
believe this activity should primarily be east of the TAF sites.
Winds will shift more north and northeast overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for KSZ025-057-060-103>105.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
for MOZ020-021-028>030-037>039-043>046-053-054.
Flood Watch until 10 AM CDT this morning for MOZ006>008-015>017-
024-025-032-033-040-046.
&&
Discussion...CDB
Aviation...KurtzHazardous weather outlook, Aug 2, 5:31 AM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 531 AM CDT Wed Aug 2 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031045- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 531 AM CDT Wed Aug 2 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A few rounds of thunderstorms are expected today. An afternoon and evening round may have the chance to produce severe storms capable of large hail, damaging winds and even a isolated tornado. Heavy rains is also expected capable which may produce or aggravate existing flooding. Dangerous heat is expected today for eastern central Kansas and west central Missouri where heat index values may reach 105 to 110 degrees. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several additional rounds of thunderstorms possible each day this week. The threat of severe weather is low but flooding may be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 2, 8:58 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
858 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 NNE Princeton 40.41N 93.58W
08/02/2023 M5.67 inch Mercer MO Cocorahs
&&
BMWLocal storm report, Aug 2, 9:02 AM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
902 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 6 ESE Ethel 39.87N 92.63W
08/02/2023 M4.36 inch Macon MO Cocorahs
&&
BMWLocal storm report, Aug 2, 9:04 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
904 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 3 WSW Ethel 39.87N 92.78W
08/02/2023 M6.01 inch Macon MO Public
&&
BMWLocal storm report, Aug 2, 9:07 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
907 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM Rain 7 E Purdin 39.96N 93.03W
08/02/2023 M6.35 inch Linn MO Public
&&
BMWLocal storm report, Aug 2, 9:17 AM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
917 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM Rain 3 W Milan 40.21N 93.18W
08/02/2023 M7.40 inch Sullivan MO Public
&&
BMWLocal storm report, Aug 2, 9:48 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
948 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 3 NE Humphreys 40.15N 93.27W
08/02/2023 M7.60 inch Sullivan MO Cocorahs
&&
BMWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:12 AM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Linn, Sullivan | 48 min |
| Aug 2, 12:46 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Macon, Sullivan | 44 min |
| Aug 2, 12:56 AM CDT | Flash Flood Warning | EAX | Adair, Grundy, Harrison, Linn, Macon, Mercer and 1 more | 6 hr |
| Aug 2, 1:25 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Macon, Randolph | 50 min |
| Aug 2, 1:59 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Macon, Randolph | 46 min |
| Aug 2, 2:07 AM CDT | Severe Thunderstorm Warning | EAX | Grundy, Mercer, Putnam, Sullivan | 23 min |
| Aug 2, 2:28 AM CDT | Flash Flood Warning | EAX | Chariton, Howard, Linn, Macon, Randolph | 5 hr |
| Aug 2, 2:36 AM CDT | Severe Thunderstorm Warning | EAX | Chariton, Howard, Randolph | 24 min |
| Aug 2, 4:13 AM CDT | Flash Flood Warning | EAX | Harrison, Mercer, Putnam, Sullivan | 3 hr |
| Aug 2, 6:37 AM CDT | Areal Flood Warning | EAX | Adair, Chariton, Grundy, Howard, Linn, Macon and 4 more | 6 hr |
| Aug 2, 8:54 AM CDT | River Flood Warning | EAX | Howard | 23 hr |
| Aug 2, 9:53 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 24 hr |
| Aug 2, 3:28 PM CDT | Heat Advisory | EAX | Bates | 29 hr |
Nearby
River Flood Warnings in Missouri, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.